Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 181, NWS Grand Forks, ND

September 12, 2018Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 12, 2018, 4:30 PM CDT for Lake of the Woods County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2018, 4:30 PM CDT (21:30 UTC)
Expired
Sep 12, 2018, 5:03 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 235 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:35 PM CDTHAIL 1Williams, MNMOSTLY DIME TO NICKEL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS53 KFGF 122130
SVRFGF
MNC077-122215-
/O.NEW.KFGF.SV.W.0181.180912T2130Z-180912T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
430 PM CDT WED SEP 12 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Lake of the Woods County in north central Minnesota...

* Until 515 PM CDT.

* At 429 PM CDT, a severe thunderstorm was located over Williams, or
  37 miles east of Roseau, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Graceton around 435 PM CDT.
  Zippel Bay State Park and Pitt around 445 PM CDT.
  Wheelers Point around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4863 9499 4875 9509 4880 9509 4896 9471
      4888 9468 4883 9471 4878 9469 4874 9464
      4873 9460 4872 9459 4872 9456 4871 9455
      4870 9452
TIME...MOT...LOC 2129Z 242DEG 31KT 4875 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
401 
WWUS53 KFGF 122145
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
445 PM CDT WED SEP 12 2018

MNC077-122215-
/O.CON.KFGF.SV.W.0181.000000T0000Z-180912T2215Z/
Lake of the Woods MN-
445 PM CDT WED SEP 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL LAKE OF THE WOODS COUNTY...

At 444 PM CDT, a severe thunderstorm was located near Wheelers Point,
or 45 miles east of Roseau, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wheelers Point around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4872 9476 4883 9502 4896 9471 4888 9468
      4883 9471 4878 9469 4874 9464
TIME...MOT...LOC 2144Z 242DEG 31KT 4881 9477 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
098 
WWUS53 KFGF 122203
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT WED SEP 12 2018

MNC077-122213-
/O.CAN.KFGF.SV.W.0181.000000T0000Z-180912T2215Z/
Lake of the Woods MN-
503 PM CDT WED SEP 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4872 9476 4883 9502 4896 9471 4888 9468
      4883 9471 4878 9469 4874 9464
TIME...MOT...LOC 2202Z 242DEG 31KT 4889 9455 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:23 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 12, 3:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT Wed Sep 12 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 322 PM CDT Wed Sep 12 2018

Scattered thunderstorm activity continues along and north of an area
of focused convergence across the southern CWA associated with the
approach of a warm front moving into the area from the south. Some
storms are becoming strong to severe, mainly in northwest MN where a
subtle mid level wave is moving through southwest flow. This is also
attributed to elevated instability entering the CWA from the south
along the nose of the warm front combined with strong winds aloft
sampled by KMVX to be 40-50 kt as low as 8 kft above the ground.
This trend is expected to remain in place through the afternoon as
the warm front pushes instability further north and forcing remains
in place, however it seems convection is being subdued at the moment
within eastern North Dakota and west-central Minnesota possibly due
to rising heights and capping inversion moving in. Main threat this
afternoon continues to be hail up to the size of half dollars,
possibly bigger. South of the warm front, gusty winds will develop
as they turn from NE to more of a SE to S direction. The southern
Red River Valley could see gusts close to 30 mph during mid to late
afternoon being slow to lessen overnight. Temperatures will also
rebound into the mid to upper 80s here, whereas locations north of
the warm front will remain in the 60s.

Thunderstorms are still expected to develop north and west of the
Devils Lake Basin early this evening capable of producing large hail
and gusty winds. Latest trends in guidance suggest a later start
than previously thought bringing into the Devils Lake Basin and
northern Red River Valley between 11 PM tonight to 5 AM Thursday
morning. This activity comes along the warm front turned southwest-
northeast oriented cold front that will slowly move east across the
CWA throughout Thursday. This brings continued rain chances
throughout tomorrow. There will be some instability keeping
thunderstorm mention in the forecast ahead of the front, although
there is some question of how much and if it can be utilized.

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CDT Wed Sep 12 2018

Southwest flow remains entrenched across the northern Plains through
this weekend, with Pacific NW trough eventually breaking down and
ejecting eastward through southern Canada or the Northern Plains
early next week. 500 MB heights should continue to trend downward
early next week. Quasi-stationary front lingers near our CWA through
this weekend with shifts north or south depending on
track/timing/strength of mid level impulses. The location of
surface front and timing of shortwaves also will determine coverage
of showers/thunderstorms and any low end severe potential.

Confidence overall is not high enough to rule out potential for
severe weather for periods with thunderstorm activity, but also not
high enough for our CWA to start messaging more aggressively.
Guidance at least shows periods of elevated instability (MU CAPE 1500
J/KG) and effective shear occasionally within favorable parameters
but this could be highly dependent on other previously mention
features.

By the later parts of the extended period falling heights, deepening
Hudson Bay Low will both support a decreasing trend in temperatures
and while model consensus has yet to reflect it there may be a
potential for a frost or freeze by the early to middle part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Sep 12 2018

Most sites are seeing scattered thunderstorms in their vicinity
and will continue to do so through the early afternoon. Some
storms are proving to be strong with hail production noted on
radar. Also, IFR CIGs at TVF and BJI are lingering longer than
expected, but should lift as a warm front pushes north bringing
warmer temperatures. This warm front is expected to bring gusty
southerly winds to 30 mph to FAR this afternoon. Other locations
will see a wind shift from NE/E to more S/SE. Still some questions
if DVL will see thunderstorms between 08-11 UTC as most confidence
remains north of this location, therefore opted to leave out of
the TAF. CIGs drop early morning Tuesday lingering through the
morning behind a cold front moving back east across region.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...CJ
LONG TERM...DJR
AVIATION...CJ
Hazardous weather outlook, Sep 12, 4:53 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
453 AM CDT Wed Sep 12 2018

MNZ001-004-005-007-008-NDZ006>008-014>016-024-026-027-054-131000-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will develop ahead of a warm front late this
afternoon into the early evening. Storms are expected to develop
north of a Warroad-Grand Forks-Carrington line as a warm front
lifts northward through the valley. The strongest storms, some
capable of producing hail up to one and one-half inch in diameter,
will most likely be along and north of the international border
and west of Devils Lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ028>030-038-039-
049-052-053-131000-
Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
453 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated storms are possible through the day. Storms are expected
to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of showers and thunderstorms throughout the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Speicher

In the hours before

Local storm report, Sep 12, 3:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             1 E ISLAND LAKE         47.79N 95.00W
09/12/2018  E1.00 INCH       Beltrami           MN   PUBLIC

            MOSTLY NICKEL SIZE HAIL WITH A FEW QUARTERS. TIME
            ESTIMATED FROM RADAR.

&&

ALEE
Special weather statement, Sep 12, 3:51 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
351 PM CDT WED SEP 12 2018

MNZ005-006-122130-
Roseau MN-Lake Of The Woods MN-
351 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Lake State Park, or 17 miles southeast of Roseau, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Swift around 415 PM CDT.
  Roosevelt around 425 PM CDT.
  Williams around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4858 9549 4874 9561 4903 9494 4876 9474
TIME...MOT...LOC 2051Z 245DEG 29KT 4870 9545

NC
Local storm report, Sep 12, 4:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             SHEVLIN                 47.53N 95.26W
09/12/2018  E1.25 INCH       CLEARWATER         MN   PUBLIC

&&

ALEE
Special weather statement, Sep 12, 4:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
403 PM CDT WED SEP 12 2018

NDZ015-054-122130-
Western Walsh County ND-Ramsey ND-
403 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND WEST
CENTRAL WALSH COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Lake, moving northeast at 55 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Crary around 405 PM CDT.
  Southam around 410 PM CDT.
  Lawton and Brocket around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4812 9895 4852 9828 4830 9804 4819 9830
      4820 9842 4814 9842 4800 9876 4802 9878
      4802 9879 4806 9880 4806 9883 4805 9884
TIME...MOT...LOC 2102Z 233DEG 46KT 4813 9874

NC
Local storm report, Sep 12, 4:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT WED SEP 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 E SKIME               48.55N 95.58W
09/12/2018  E1.00 INCH       Roseau             MN   PUBLIC

            MOSTLY HALF INCH SIZE WITH SOME LARGER STONES...INCLUDING
            A FEW QUARTERS.

&&

ALEE
Special weather statement, Sep 12, 4:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
415 PM CDT WED SEP 12 2018

MNZ005-006-122145-
Roseau MN-Lake Of The Woods MN-
415 PM CDT WED SEP 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND SOUTHERN LAKE
OF THE WOODS COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunce, or 35 miles east of Roseau, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Williams around 420 PM CDT.
  Graceton around 425 PM CDT.
  Pitt around 430 PM CDT.
  Wheelers Point around 435 PM CDT.
  Baudette around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4856 9518 4872 9523 4887 9469 4882 9471
      4881 9470 4878 9469 4874 9465 4872 9459
      4872 9456 4870 9454 4869 9444 4867 9443
      4865 9443
TIME...MOT...LOC 2114Z 252DEG 41KT 4867 9503

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:36 PM CDTSpecial Weather StatementFGFRoseau54 min
Sep 11, 8:26 PM CDTSpecial Weather StatementFGFLake of the Woods34 min
Sep 12, 12:27 PM CDTSpecial Weather StatementFGFMahnomen, Norman48 min
Sep 12, 12:45 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Norman, Polk31 min
Sep 12, 1:11 PM CDTSpecial Weather StatementFGFClearwater64 min
Sep 12, 1:31 PM CDTSpecial Weather StatementFGFPennington44 min
Sep 12, 1:33 PM CDTSpecial Weather StatementFGFBeltrami27 min
Sep 12, 1:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater47 min
Sep 12, 2:18 PM CDTSpecial Weather StatementFGFClearwater57 min
Sep 12, 2:21 PM CDTSpecial Weather StatementFGFPennington39 min
Sep 12, 2:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington, Roseau60 min
Sep 12, 2:50 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min
Sep 12, 2:53 PM CDTSpecial Weather StatementFGFBeltrami67 min
Sep 12, 3:01 PM CDTSpecial Weather StatementFGFRoseau44 min
Sep 12, 3:31 PM CDTSpecial Weather StatementFGFLake of the Woods44 min
Sep 12, 3:35 PM CDTSpecial Weather StatementFGFLake of the Woods55 min
Sep 12, 3:51 PM CDTSpecial Weather StatementFGFLake of the Woods39 min
Sep 12, 4:15 PM CDTSpecial Weather StatementFGFLake of the Woods30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.